Follow CBSMIAMI.COM: Facebook | Twitter

MIAMI (CBSMiami) — For more than a year and a half, CBS4 news has been responding to a chorus of concerns and complaints from consumers who were convinced they had suffered debilitating effects from a certain and popular class of antibiotics called Fluoroquinolones.

Many told CBS4 Chief Investigative Reporter Michele Gillen that their doctors did not take seriously their suspicions of a link. But now there is news from the Food and Drug Administration that health care advocates say doctors and patients should take notice of.

In fact, consumers can expect new enhanced warning labels on prescription orders of antibiotics called Fluroquinolines, which includes Levaquin and Cipro. The federal government is now concerned about the drug’s association with disabling and potentially permanent side effects.

Their message is essentially to limit use in patients with less serious bacterial infections.

“Fluoroquinolones have risks and benefits that should be considered very carefully,” reads a part of the statement released by the FDA, which is putting both healthcare providers and patients on alert.

Patients, like Joseph King, told CBS4 news last year that his health deteriorated from what he considered toxic poisoning by the antibiotics he was prescribed for food poisoning.

“It has dissolved my tendons and connective tissues and my muscles have actually decayed,” King shared with Gillen.

Prior to the latest decision, this class of antibiotics carried a black box warning for possible tendon injuries.

A CBS4 investigation revealed how the FDA was looking into possible links to neurodegenerative diseases such as Alzheimer’s and Lou Gehrig’s disease.

At the end of the day, consumer and health advocates say if you are prescribed an antibiotic, ask questions and know exactly what kind you’re being recommended. Find out from your doctor if there are alternatives, as you need to weigh the benefits to what the FDA agrees could be the risk of serious side effects.

Comments